Alert archive / California / Wind Advisories in 2024

Wind Advisory 17, NWS Eureka, CA

March 26, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Mar 26, 2024, 2:08 AM PDT for Del Norte County, Humboldt County, California. It took effect at Mar 27, 2024, 5:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2024, 2:08 AM PDT (09:08 UTC)
In effect from
Mar 27, 2024, 5:00 AM PDT
Expired
Mar 27, 2024, 12:00 PM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS76 KEKA 260908
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
208 AM PDT Tue Mar 26 2024

CAZ101-102-104>106-261715-
/O.NEW.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
208 AM PDT Tue Mar 26 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO NOON PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 5 AM to noon PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ110-111-114-261600-
/O.CON.KEKA.FR.Y.0005.240326T1000Z-240326T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
Including Laytonville, Covelo, Potter Valley, and Gravelly Valley
Airport
208 AM PDT Tue Mar 26 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Northern Mendocino Interior, and Northern Lake.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
5 follow-up statements
145 
WWUS76 KEKA 261549
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
849 AM PDT Tue Mar 26 2024

CAZ110-111-114-261700-
/O.EXP.KEKA.FR.Y.0005.000000T0000Z-240326T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
Including Gravelly Valley Airport, Covelo, Laytonville, and
Potter Valley
849 AM PDT Tue Mar 26 2024

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

CAZ101-102-104>106-262100-
/O.CON.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
849 AM PDT Tue Mar 26 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO NOON PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 5 AM to noon PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
116 
WWUS76 KEKA 261944
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1244 PM PDT Tue Mar 26 2024

CAZ101-102-104>106-270545-
/O.CON.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
1244 PM PDT Tue Mar 26 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO NOON PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 5 AM to noon PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JMM
900 
WWUS76 KEKA 270548
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1048 PM PDT Tue Mar 26 2024

CAZ101-102-104>106-271400-
/O.CON.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
1048 PM PDT Tue Mar 26 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO NOON PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 5 AM to noon PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

Heinlein
752 
WWUS76 KEKA 271010
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
310 AM PDT Wed Mar 27 2024

CAZ101-102-104>106-271900-
/O.CON.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
310 AM PDT Wed Mar 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...Until noon PDT today.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
291 
WWUS76 KEKA 271845
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1145 AM PDT Wed Mar 27 2024

CAZ101-102-104>106-271945-
/O.EXP.KEKA.WI.Y.0017.000000T0000Z-240327T1900Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
1145 AM PDT Wed Mar 27 2024

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 3:14 PM PDT, 10 hours 54 minutes earlier.

Area forecast discussion, Mar 25, 3:14 PM PDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
314 PM PDT Mon Mar 25 2024

.SYNOPSIS...Other than a few light showers this evening, dry
weather with near normal temperatures are expected through
Tuesday. A cold front will move across the area on Wednesday,
bringing rain and gusty southerly winds. A second storm will
approach on Friday and will likely result in more wet and
unsettled weather through the weekend.

&&

.DISCUSSION...Upper ridging and warming aloft will dominate
through Tuesday with stable and dry conditions throughout. Weak
shortwave trough in NW flow may generate some light showers or
sprinkles into this evening. Confidence is not high there will be
any measurable rain (0.01in). Main concern for tonight is the
potential for frost in the interior valleys of northern Mendocino
and northern Lake. National Blend of Models or NBM continues to
indicate temperatures dipping into the mid 30's late tonight. This
may be too cold considering the amount of low level moisture and
higher level cloud cover. A few of the colder valleys of northern
Mendocino and northern Lake will likely reach 36F and frost may
occur. Thus, we have issued another frost advisory for northern
Mendo and northern Lake counties for late tonight.

Next item of concern will be the southerly winds in advance of a
cold front that is forecast to move across the area on Wednesday.
Looking at that the National Blend of Model guidance, probabilities
are above 50% for gusts to 50 mph for the ridges and coastal headlands
of Del Norte and Humboldt Counties. ARW 925mb winds depicts a
coastal barrier jet developing by 12Z Wed with speeds over 50kt
north of Pt St George. Higher elevations of interior Del Norte and
interior Humboldt will most likely need a wind advisory for Wed
morning. For coastal areas, stable conditions may keep these
strong winds from transporting down to mean sea level. HREF
probabilities for gusts greater than 40 mph increase to about 60%
for Pt St George along the Del Norte County coast by 12Z and a
low end advisory is not completely out of the question. Probabilities
for gusts over 45 mph increase for SW Humboldt around Cape
Mendocino by 18Z Wednesday and an advisory will be warranted. For
now we will highlight this potential for strong wind gusts (40 mph
or more) through social media posts and a weather story graphic.

The rainfall amounts (5 AM Wed-5 AM Thu) with frontal passage
are generally expected to range from half an inch in southern
Lake county to over 2 inches in the mountains of Del Norte county.
Around an inch of rain is forecast for the Humboldt Bay area
during this same time frame. Snow levels are forecast to remain
relatively high, above 4500-5000 feet with possible snow impacts
for Scott Mountain pass in NE Trinity. Snow levels fall Wed night
into Thu down to about 3500 feet, however 6 hourly precipitation
rates generally decrease to 0.10-0.20in with locally higher rates
of 0.30in to 0.50in in the Del Norte and SW Humboldt. Snow
impacts are certainly not completely out of the question, but
based on our current snow level and snow amount forecast, impacts
will be minor and confined to the higher elevations.

Another potentially stronger storm in terms of winds will approach
on Friday. Deterministic model guidance has been all over the
place with the evolution and location of the surface low. 24-hr
probabilities for gusts greater than 40 mph increase on Friday,
around 40-60%. The strongest winds may end up occurring farther
south across Mendocino and Lake. Stay tuned. This next storm will
most likely bring wet and unsettled weather Friday into the
weekend, with higher amounts of precip for Mendo, Lake and
Trinity. There is still a great deal of variability and spread on
precip amounts at this time.

Ensemble clusters were in general agreement with the cold core or
500mb anomaly staying offshore and tracking SE along the California
coast over the weekend, but with very subtle variations. Instability
and wrap around moisture appears sufficient for continued wet and
unsettled weather conditions (perhaps thunderstorms) for the southern
and eastern portions of the forecast area through the weekend. Ridge
aloft folding over the 500mb cold core Sunday into Monday and
will likely promote a drying trend from NW to SE. DB

&&

.AVIATION...A high pressure ridge will continue to build into the PNW,
producing mid to high level clouds across the region. Light
scattered showers are possible at coastal terminals this afternoon
as a weak frontal boundary traverses the area atop the ridge,
briefly turning winds southwesterly. Prevailing VFR conditions will
continue this evening beneath mid level ceilings while UKI becomes
mostly clear. Winds are expected to revert back to NNE and diminish
overnight into Tuesday. Recent rainfall, low level moisture and
light winds will likely allow low stratus and isolated fog to
develop, although hi-res models do not indicate significantly
reduced visibilities. Light and variable winds will gradually turn
southerly late Tuesday ahead of a system arriving Wednesday. JMM

&&

.MARINE...A resurgence of the coastal jet will produce minor wind wave
response late tonight into Tuesday, generating brief small craft
conditions in the southern outer waters. Otherwise, the sea state is
currently dominated by a 5-6 foot long-period swell. An additional
long-period swell will begin to build into the waters Tuesday as
winds turn southerly ahead of an approaching low pressure system.
Gale force gusts and responsive southerly wind waves will occur on
Wednesday as a cold frontal boundary traverses the waters,
especially in northern zones. Even as winds diminish overnight, a
secondary surge of the long period swell combined with residual wind
waves will drive significant wave heights back up on Thursday.
Combined seas have the potential to exceed 18 feet, producing
dangerous conditions through the end of this week. JMM

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 3 AM to 9 AM PDT Tuesday for CAZ110-111-
     114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 2 AM to 11 AM PDT Wednesday for PZZ450-
     470.

     Small Craft Advisory from midnight tonight to noon PDT
     Tuesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:48 PM PDTSmall Craft AdvisoryEKA3 days

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.